Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 97, NWS Topeka, KS

June 25, 2013Lyon County, Osage County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 25, 2013, 1:58 AM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2013, 1:58 AM CDT (06:58 UTC)
Expired
Jun 25, 2013, 2:30 AM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS53 KTOP 250658
SVRTOP
KSC111-139-197-250730-
/O.NEW.KTOP.SV.W.0097.130625T0658Z-130625T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
158 AM CDT TUE JUN 25 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 153 AM CDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH SEVERE 
WINDS WAS LOCATED 5 MILES NORTHEAST OF ALLEN...AND MOVING NORTHEAST 
AT 15 MPH. ADDITIONAL STRONG WINDS APPEAR TO BE DEVELOPING NORTH OF 
EMPORIA. 

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  ESKRIDGE...HARVEYVILLE AND BURLINGAME.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 9636 3887 9621 3887 9572 3844 9603
TIME...MOT...LOC 0657Z 225DEG 15KT 3874 9611

HAIL...<.75IN
WIND...70MPH

$$
2 follow-up statements
312 
WWUS53 KTOP 250714
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
214 AM CDT TUE JUN 25 2013

KSC111-139-197-250730-
/O.CON.KTOP.SV.W.0097.000000T0000Z-130625T0730Z/
OSAGE-LYON-WABAUNSEE-
214 AM CDT TUE JUN 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WABAUNSEE...NORTHERN LYON AND NORTHWESTERN OSAGE COUNTIES UNTIL 230
AM CDT...

AT 206 AM CDT...AN AREA OF STRONG WINDS WAS LOCATED NEAR 
HARVEYVILLE...MOVING NORTHEAST.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...HARVEYVILLE AND BURLINGAME.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 9636 3887 9621 3887 9572 3844 9603
TIME...MOT...LOC 0712Z 225DEG 15KT 3878 9605

HAIL...<.75IN
WIND...60MPH

$$
803 
WWUS53 KTOP 250725
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
225 AM CDT TUE JUN 25 2013

KSC111-139-197-250734-
/O.EXP.KTOP.SV.W.0097.000000T0000Z-130625T0730Z/
OSAGE-LYON-WABAUNSEE-
225 AM CDT TUE JUN 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE...
NORTHERN LYON AND NORTHWESTERN OSAGE COUNTIES WILL EXPIRE AT 230 AM
CDT...

RADAR INDICATES THE STRONGEST WINDS WITH THIS STORM HAVE 
DIMINISHED....AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...GUSTY WINDS OF 40 TO 50 MPH MAY STILL OCCUR AS 
SHOWERS CONTINUE TO DISSIPATE IN THE AREA. 

LAT...LON 3849 9636 3887 9621 3887 9572 3844 9603
TIME...MOT...LOC 0724Z 225DEG 15KT 3882 9600

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:16 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 25, 12:16 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1216 AM CDT TUE JUN 25 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 350 PM CDT MON JUN 24 2013

SCATTERED CONVECTION CONTINUES ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS THIS AFTERNOON IN AN UNCAPPED ATMOSPHERE. A SMALL WAVE WAS
MOVING THROUGH CENTRAL KANSAS THIS AFTERNOON AT 19Z AND A THETA
RIDGE FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE. A STRONGER
SHORTWAVE WAS MOVING INTO NEW MEXICO THIS AFTERNOON.

THERE MAY BE A LULL OUT IN NORTH CENTRAL KANSAS THIS EVENING BUT
WITH THE SHORTWAVE MOVING OUT OF NEW MEXICO AND STORMS MOVING OUT OF
THE HIGH PLAINS AS STORMS DEVELOP ALONG THE DRYLINE LATER THIS
EVENING AND OVERNIGHT. HIGH THETA-E AIR WILL CONTINUE TO BE ADVECTED
INTO NORTHEAST KANSAS TONIGHT AS THE LOW LEVEL JET INCREASES. GOOD
MOISTURE FETCH SHOWING UP FROM OLD MEXICO INTO THE CENTRAL PLAINS ON
SATELLITE WATER VAPOR IMAGERY. SHEAR IS FORECAST TO BE IN THE 20 TO
30 KT RANGE TONIGHT ESPECIALLY OUT IN THE WESTERN COUNTIES AND ALONG
THE BORDER WITH NEBRASKA. IN GENERAL LEFT SMALL POPS FOR MOST OF THE
NIGHT. AGAIN HEAVY RAINFALL IS POSSIBLE AS WELL AS HAIL AND WIND.

NAM IS A BIT TOO QUICK WITH THE PROGRESSION OF THE NEW MEXICO WAVE
NORTHEAST BY ABOUT 6 HOURS. OUTFLOW BOUNDARIES MAY AGAIN BE A FOCUS
FOR SCATTERED THUNDERSTORMS LATE TONIGHT AND EARLY TUESDAY MORNING.
THERE IS SOME MODEL CONSENSUS FOR A CHANCE OF THUNDERSTORMS IN THE
FAR EAST EARLY TUESDAY. TEMPERATURES WILL BE ON THE WARM SIDE AGAIN
TONIGHT WITH MID 70S COMMON. HIGHS ON TUESDAY MAY REACH NEAR 100
NEAR CENTRAL KANSAS WITH MID 90S IN THE EAST. PRESSURE GRADIENT
TIGHTENS EAST OF THE SURFACE TROUGH AXIS FROM SOUTHWEST KANSAS TO
EASTERN NEBRASKA. WINDS SHOULD STAY UP TONIGHT AS BOUNDARY LAYER
REMAINS WELL MIXED...THEN INCREASE AGAIN TUESDAY MORNING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 350 PM CDT MON JUN 24 2013

WEAK SHORTWAVE TROUGH SHOULD MOVE OFF TO THE EAST OF THE CWA TUESDAY
NIGHT SO WILL MAINTAIN A DRY FCST WITH VEERING LLVL WINDS THROUGH
THE NIGHT AND NORTH NORTHWESTERLY JUST OF THE SFC ON WEDNESDAY. THIS
SHOULD KEEP TEMPS FROM GETTING MUCH WARMER THAN THE HIGHS ON
TUESDAY. HOWEVER AS THE FLOW BECOMES MORE SOUTHWESTERLY ON
THURSDAY...HIGH TEMPS MAY COME BACK UP ANOTHER DEGREE OR TWO FROM
WEDNESDAY RANGING FROM NEAR 95 FAR NORTHEAST TO 100-102 IN THE
OTTAWA AND DICKINSON COUNTY AREA. HOWEVER...HEAT INDICES WILL
COMMONLY BE IN THE 100-105 DEGREE RANGE FOR WEDNESDAY AND THURSDAY.
WITH A SUBSTANTIAL EML IN PLACE THROUGH THIS PERIOD AND A LACK OF
SIGNIFICANT FORCING...WILL KEEP FCST DRY AS WELL WITH MOSTLY
SUNNY/CLEAR SKIES. BY THURSDAY AFTERNOON AND ESPECIALLY THURSDAY
NIGHT...MODELS STILL DEVELOPING CONVECTION ACROSS THE NORTH AS
MOISTURE AXIS WHICH WAS EARLIER SHUNTED OFF TO THE EAST...IS
ADVECTED BACK INTO THE CWA WITHIN A CONVERGENCE ZONE ALONG A WEAK
BOUNDARY DROPPING SOUTHWARD. THERE IS SOME TIMING/FORCING LOCATION
DIFFERENCES BETWEEN MODELS...BUT THERE IS ENOUGH CONSENSUS TO GO
WITH A SLIGHT CHANCE FOR AFTERNOON CONVECTION IN THE
NORTHEAST...SPREADING SOUTHEASTWARD THURSDAY NIGHT. WILL KEEP THE
HIGHEST POPS...NEAR 40 PERCENT OVER THE FAR NORTHEAST. WILL END
PRECIP CHANCES ACROSS THE AREA BY THE DAYTIME ON FRIDAY AS THE
BOUNDARY MOVES SOUTHWARD. THIS WILL ALSO MARK THE BEGINNING OF A
GRADUAL DECLINE IN BOTH TEMPERATURES AND DEWPOINTS AS A LARGE
SCALE UPPER TROUGH DEEPENS THROUGH THE WEEKEND OVER THE EASTERN
CONUS. DEWPOINTS WILL COMMONLY BE IN THE UPPER 50S TO LOWER 60S.
HIGHS THROUGH THE WEEKEND WILL RANGE FROM THE UPPER 80S TO LOWER
90S SATURDAY TO THE MIDDLE TO UPPER 80S SUNDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1116 PM CDT MON JUN 24 2013

TRACKING SCT TSRA EXITING EASTWARD PAST KTOP/KFOE. MAY SEE SOME
LINGERING RAIN SHOWERS AT THESE SITES FOR THE NEXT FEW HOURS. CLOUD
BASES ARE NEAR 7 KFT AND EXPECT CIGS TO STAY IN VFR STATUS AT
KTOP/KFOE/KMHK. STRONG SOUTH WINDS SHOULD CONTINUE TO BLOW BETWEEN
20 AND 25 KTS SUSTAINED WITH GUSTS UP TO NEAR 30 KTS. IF WINDS ARE
ABLE TO WEAKEN BLO 10 KTS OVERNIGHT...LLWS MAY BE POSSIBLE AS
SOUNDING PROFILERS SHOW STRONG LOW LEVEL WINDS JUST OFF THE SFC
APPROACHING 50 KTS. SHORT TERM TEMPO FOR WINDS AND SHOWERS AT
TOP/FOE. AFT 15Z ALL MENTION OF PRECIPITATION CLEARS THE AREA
WITH BKN MID LEVEL CLOUDS AND SOUTH WINDS INCREASING AGAIN AOA 15
KTS WITH GUSTS AOA 20 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...63
AVIATION...BOWEN
Hazardous weather outlook, Jun 24, 4:52 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT MON JUN 24 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-252200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
451 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING  AND AGAIN AFTER
MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE ACROSS NORTH CENTRAL
AND NORTHEAST KANSAS. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN NORTHEAST KANSAS ON TUESDAY
MORNING...MAINLY EAST OF HIGHWAY 75 AND NORTH OF INTERSTATE 70.

AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105
DEGREES TUESDAY THROUGH THURSDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT ESPECIALLY
ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 24, 9:43 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT MON JUN 24 2013

KSZ034-250315-
OTTAWA-
943 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...

THROUGH 1015 PM CDT...A SMALL AREA OF POTENTIALLY STRONG WINDS WILL
MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG WINDS IN EXCESS
OF 50 MPH MAY BE POSSIBLE. THIS AREA OF STRONG WIND HAS CAUSED TREE
AND POWER LINE DAMAGE IN PARTS OF LINCOLN COUNTY. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...TESCOTT...CULVER...
ADA...BENNINGTON...NILES AND WELLS.

&&

LAT...LON 3921 9793 3931 9741 3930 9737 3896 9737
      3895 9778 3896 9794
TIME...MOT...LOC 0241Z 245DEG 23KT 3910 9771

BARJENBRUCH
Special weather statement, Jun 25, 1:17 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
117 AM CDT TUE JUN 25 2013

KSZ037-038-054-055-250700-
LYON-MORRIS-OSAGE-WABAUNSEE-
117 AM CDT TUE JUN 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE...SOUTHEASTERN
MORRIS...NORTHERN LYON AND SOUTHERN WABAUNSEE COUNTIES...

THROUGH 200 AM CDT...RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST
ACROSS NORTHERN LYON INTO SOUTHERN WABAUNSEE AND WESTERN OSAGE
COUNTIES.  AHEAD OF THESE SHOWERS...RADAR INDICATES AN AREA OF
STRONG WINDS...LIKELY IN EXCESS OF 50 MPH...ALSO MOVING NORTHEAST.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 134 AND 159
COULD ALSO BE AFFECTED...AS WELL AS RESIDENTS OF ALLEN AND DUNLAP.

&&

LAT...LON 3851 9636 3852 9636 3852 9639 3854 9653
      3887 9636 3880 9579 3848 9608
TIME...MOT...LOC 0615Z 180DEG 0KT 3880 9636
Local storm report, Jun 25, 1:24 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
124 AM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     TSTM WND GST     3 S BUSHONG             38.60N 96.26W
06/25/2013  E80 MPH          LYON               KS   PUBLIC

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:43 PM CDTSpecial Weather StatementTOPOttawa32 min
Jun 25, 1:17 AM CDTSpecial Weather StatementTOPLyon43 min
Jun 25, 1:20 AM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee40 min
Jun 25, 2:07 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa38 min
Jun 25, 2:22 AM CDTSpecial Weather StatementTOPAnderson, Coffey38 min
Jun 25, 2:43 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more47 min
Jun 25, 3:15 AM CDTAreal Flood AdvisoryTOPOttawa2 hr
Jun 25, 3:21 AM CDTSpecial Weather StatementTOPWabaunsee39 min
Jun 25, 3:29 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington46 min
Jun 25, 4:08 AM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa37 min
Jun 25, 4:44 AM CDTSpecial Weather StatementTOPDickinson31 min
Jun 25, 6:16 AM CDTSpecial Weather StatementTOPMarshall29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.